Missouri, 2016

Flash Flooding and Hail in Missouri, June 29 to 30, 2016

June 29 to 30, 2016 · NWS SGF · 17 events in 11 counties and zones

A frontal boundary moved into the region which developed strong to severe thunderstorms across the Ozarks. There were reports of wind damage and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A frontal boundary moved into the region which developed strong to severe thunderstorms across the Ozarks. There were reports of wind damage and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 29, 1:50 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 29, 1:50 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
250 PM CDT WED JUN 29 2016

.SHORT TERM...(This evening through Thursday)
Issued at 250 PM CDT Wed Jun 29 2016

After several quiet days with just isolated afternoon storms, we
turn to a more active pattern beginning tonight. Much of the evening
should be rather quiet and pleasant as high pressure over the Ohio
Valley exerts its influence into at least the eastern Ozarks.
There still could be some isolated storms over western and central
Missouri this evening, but most areas will remain dry. Convection
is expected to develop tonight over northern Kansas into northern
Missouri and then track south to southeast into the area late
tonight and early Thursday. Will likely see a weakening trend as
it moves into the area. This will then set the stage for re-
development across the area later Thursday into Thursday evening.
Main surface boundary will be arched across northeast Oklahoma
into Arkansas late in the day. Initial cells may be develop over
southern Kansas just north of the boundary, where stronger
moisture transport resides. Development further east into the
Ozarks is possible along residual outflow boundary from morning
convection. With the increased low level flow, shear will be
better that we have seen for a while, so cannot rule out the
potential for some marginally severe storms. Convection likely be
sustained Thursday night with weak, albeit noticeable low level
jet continuing.

As for lows tonight, another comfortable night expected over the
eastern Ozarks with lows in the lower 60s. A little warmer to the
west with lows around 70 for southeast kansas and the far southwest
Missouri.  Temperatures a bit tricky Thursday dues to the convective
potential along with clouds. Highs look to range from the lower 80s
across the eastern Ozarks to near 90 in far southwest Missouri
and southeast Kansas.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 250 PM CDT Wed Jun 29 2016

As has been advertised for the past several days, upper flow becomes
more zonal for the holiday weekend and still expecting a rather
active period of weather. 12Z models have continued their northward
trend with placement of front and corresponding highest convective
potential. However. Exact placement/timing of shortwaves and frontal
position still difficult, especially in the Saturday and Sunday time
frame.

The first shortwave will likely traverse the region on Friday,
interacting with the northward moving frontal boundary. Low level
flow stronger across Kansas and Oklahoma, but moisture transport
does nudge into the area later in the day. Will likely see periods
of convection over the area Friday into Friday night.

The current suite of medium range models would place the frontal
boundary across central Missouri Saturday into Sunday, but this
could to change with later forecasts. Shortwaves traversing
through the flow, along with moisture transport will sustain
periods of showers and thunderstorms, especially focused near and
to the north the frontal zone. A bit stronger shortwave will move
across the Plains Sunday and into the area Monday. This will serve
as an impetus to push a cold front through the region which will
lead to rain chances ending from west to east later Monday into
Monday night. Still expecting heavy rainfall through the period
and will continue to mention the limited risk for flooding.
Current thinking is heaviest rain would be over central Missouri.
Severe weather looks to be conditional based on instability.

By Tuesday and Wednesday upper ridging builds across the region,
with temperatures heating up once again into the 90s for afternoon
highs and little in the way of precipitation expected.

Emergency managers, park officials, and those with plans along area
streams and rivers should continue to monitor the latest weather
information going into this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1253 PM CDT Wed Jun 29 2016

Widely scattered thunderstorms will develop across portions of
southern Missouri this afternoon. We have covered this threat with
VCTS wording for now, however amendments may be needed if storms
are expected to directly impact any of the aerodromes.

While storms will then tend to diminish this evening, additional
thunderstorms will then be possible Thursday morning.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Schaumann
Hazardous weather outlook, Jun 29, 2:06 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT WED JUN 29 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-302015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
306 PM CDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

 LIMITED HAIL RISK.
 LIMITED THUNDERSTORM WIND DAMAGE RISK.
 ELEVATED LIGHTNING RISK.

DISCUSSION...

 WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
 ACROSS WESTERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS. WHILE
 THUNDERSTORMS WILL THEN TEND TO DIMINISH THIS
 EVENING...ADDITIONAL THUNDERSTORMS MAY THEN PUSH SOUTHEAST INTO
 PORTIONS OF EXTREME SOUTHEASTERN KANSAS AND CENTRAL MISSOURI
 LATE TONIGHT.

 CLOUD TO GROUND LIGHTNING WILL BE THE MAIN POTENTIAL HAZARD
 FROM THESE STORMS FROM THIS AFTERNOON THROUGH TONIGHT. A FEW
 STORMS MAY ALSO PRODUCE WIND GUSTS TO 50 MPH...SMALL HAIL...
 AND LOCALLY HEAVY RAINFALL...MAINLY ACROSS WESTERN MISSOURI
 AND EXTREME SOUTHEASTERN KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 MULTIPLE ROUNDS OF THUNDERSTORMS WILL BRING THE POTENTIAL OF
 SEVERE WEATHER AND HEAVY RAINFALL LATE THIS WEEK INTO THE
 HOLIDAY WEEKEND. AT THIS TIME IT APPEARS THE GREATEST RISK FOR
 SEVERE STORMS WILL BE LATER THURSDAY AFTERNOON AND EVENING.

 HEAVY RAINFALL ASSOCIATED WITH THESE STORMS WILL BRING AT LEAST
 A LIMITED RISK FOR FLOODING THIS WEEKEND.

 EMERGENCY MANAGERS AND THOSE WITH OUTDOOR PLANS THIS WEEKEND
 SHOULD CLOSELY MONITOR THE LATEST WEATHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

RABERDING

The radar

The Springfield radar (KSGF), 57 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Stone

When
June 29, 2:25 PM CST
Where
Stone County, 0.55 mi E of Cape Fair
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.730, -93.510

A tree was blown down across the roadway on Longbend Road.

Thunderstorm Wind, Webster

When
June 29, 4:40 PM CST
Where
Webster County, 0.55 mi E of Rogersville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.120, -93.060

A tree was snapped and a trampoline was tossed across the yard.

Thunderstorm Wind, Webster

When
June 29, 4:49 PM CST
Where
Webster County, 1.1 mi E of Zenar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.120, -93.000

Numerous tree limbs were blown down near Highway 60 about three miles east of Rogersville.

Thunderstorm Wind, Lawrence

When
June 29, 5:00 PM CST
Where
Lawrence County, 2.14 mi NNW of Spencer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.210, -93.730

Several tree limbs were blown down near Turnback Creek Valley east of Miller.

Thunderstorm Wind, Benton

When
June 30, 4:45 PM CST
Where
Benton County, 0.88 mi SW of Whitakerville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.210, -93.380

Large tree limbs were blown down south of Warsaw.

Thunderstorm Wind, Camden

When
June 30, 5:00 PM CST
Where
Camden County, 1.77 mi ESE of Roach
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.990, -92.840

A couple of trees were blown down on Highway AA near Roach.

Hail, Jasper

When
June 30, 5:35 PM CST
Where
Jasper County, 0.88 mi SE of Oronogo
Measured
1 in hail
Reported by
Public
Coordinates
37.190, -94.470

Quarter size hail was reported on social media.

Thunderstorm Wind, Laclede

When
June 30, 5:35 PM CST
Where
Laclede County, 4.59 mi ESE of Bennett Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.710, -92.790

A tree was blown down near Highway 64 and Meadowlark Drive.

Thunderstorm Wind, Laclede

When
June 30, 5:40 PM CST
Where
Laclede County, 2.82 mi WNW of Lebanon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.690, -92.720

A tree was blown down near Highway 64 and Highway AA.

Thunderstorm Wind, Greene

When
June 30, 5:51 PM CST
Where
Greene County, 1.38 mi S of Sgf Downtown Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.200, -93.230

Several large tree limbs were blown down near Chestnut and Highway 65 in east Springfield.

Thunderstorm Wind, Polk

When
June 30, 5:55 PM CST
Where
Polk County, 0.88 mi SE of Bolivar
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.610, -93.410

A large section of a wooden fence was blown down near Bolivar.

Thunderstorm Wind, Polk

When
June 30, 5:55 PM CST
Where
Polk County, 0.69 mi S of Bolivar
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.610, -93.420

A large tree was blown down near Oakland Avenue in Bolivar.

Thunderstorm Wind, Jasper

When
June 30, 6:05 PM CST
Where
Jasper County, 0.55 mi E of Morgan Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
37.170, -94.340

Several trees and power lines were blown down and blocked a road.

Thunderstorm Wind, Christian

When
June 30, 6:33 PM CST
Where
Christian County, 1.66 mi E of Sparta
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.000, -93.050

Large tree limbs and a couple trees were blown down east of Sparta.

Flash Flood, Christian

When
June 30, 7:30 PM CST to 9:30 PM CST
Where
Christian County, 1.06 mi E of Ozark to 1.31 mi ENE of Ozark
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.023, -93.201

Several roads were flooded in Ozark, Sparta, and Nixa.

Flash Flood, Christian

When
June 30, 8:30 PM CST to 10:30 PM CST
Where
Christian County, 3.59 mi WNW of Terrell to 3.56 mi WNW of Terrell
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.096, -93.482

The intersection of Highway P and County Road 149 was flooded.

Flash Flood, Taney

When
June 30, 9:45 PM CST to 11:45 PM CST
Where
Taney County, 0.91 mi E of Branson Mem Arpt to 1.17 mi E of Branson Mem Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.650, -93.264

Numerous sections of roads west of Branson had six to eight inches of flowing water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636666, 636667, 636668, 636669, 636680, 636670, 636665, 636671, 636675, 636678, 636673, 636676, 636679, 636682, 636662, 636663, 636664.